5 Common Causes Of Drug Induced Lupus

Common Causes Of Drug Induced Lupus

Common Causes Of Drug Induced Lupus

Lupus is a type of autoimmune disease that develops when the body’s own immune system mistakenly attacks the joints, skin, lungs, heart, kidneys, blood cells or brain. Joint pain or arthritis is the most common symptom of lupus. Several genetic and environmental factors trigger this autoimmune disorder. However, in a number of cases, toxic reactions of certain prescription medications cause lupus. Drug-induced lupus is fortunately a curable condition. The symptoms subside naturally after you stop taking the drugs that trigger the attack.

Although drug-induced lupus produces the same symptoms as systematic lupus such as arthritis, fatigue, fever and skin rash, it rarely affects any major organ. Studies suggest that drug-induced lupus is more common in men. Risk of developing lupus is usually higher in people who take the culprit drugs for a prolonged period. However, only a small number of people develop lupus following intake of these drugs.

Causes of Drug Induced Lupus

Hypertension Drugs

Medications used for treating hypertension or high blood pressure such as hydralazine, captopril and methyldopa can trigger lupus. People who are slow acetylaters have a higher risk of developing lupus following intake of these drugs.

Hypertension Drugs

Slow acetylation, by boosting the drug level in the blood, stimulates toxic reactions that may affect the immune system, leading to lupus. The risk of developing lupus is also higher in people with HLA-DR4, a genetic marker of autoimmune arthritis.

Drugs For Treating Arrhythmia

Drugs used for treating arrhythmia or irregular heartbeat can also cause lupus. Drug-induced lupus may develop by taking the antiarrhythmics for three months to two years.The risk of developing lupus following intake of antiarrhythmics is higher in people who metabolize the drug slowly, which increases the risk of adverse reactions. Risk of developing lupus is also higher in people who are susceptible to autoimmune disorders owing to genetic factors.

Antibiotics

Certain antibiotics can trigger lupus. Antibiotics that are usually associated with drug-induced lupus are isoniazid and minocycline. About 1% of people on isoniazid develop lupus-like symptoms, whereas positive antinuclear antibodies are found in the blood of about 22% people on this antibiotic medication. Studies suggest that a reactive metabolite produced following oxidation of these antibiotics is responsible for inducing lupus-like reactions.

Antibiotics

Anticonvulsants

Anticonvulsant drugs such as carbamazepine, valproate, hydantoins and ethosuximide can cause lupus. Studies suggest that children on long-term anticonvulsant therapy have a higher risk of developing lupus. They tend to have higher levels of antinuclear antibodies that increase their risk of developing the autoimmune disorder.

Anticonvulsants

However, the exact mechanism through which the antinuclear antibodies are produced following intake of anticonvulsant drugs is not known.

Antipsychotic

The antipsychotic medication chlorpromazine may trigger symptoms of lupus. According to studies, presence of certain genetic factors tends to increase the risk of developing lupus in psychiatric patients on chlorpromazine. People with HLA-DR7 antigen are especially vulnerable to chlorpromazine-induced lupus.

Antipsychotic

Statins

Cholesterol reducing drugs statins, especially, the second generation medications such as atorvastatin and simvastatin, can cause lupus. Prolonged use of these drugs tends to increase the risk of autoimmune disorders. Studies suggest that affect of statins on the immune cells T lymphocytes may trigger abnormal immune response, leading to lupus.

Statins



arpita